Oklahoma, 2018

Tornadoes and Flash Flooding in Oklahoma, October 7 to 8, 2018

October 7 to 8, 2018 · NWS OUN · 15 events in 8 counties and zones

A warm front lifted north through Oklahoma during the day on the 7th, producing numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front lifted north through Oklahoma during the day on the 7th, producing numerous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 7, 8:27 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 7, 8:27 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
927 AM CDT Sun Oct 7 2018

.UPDATE...
Updated the POP & WX grids through this afternoon.

&&

.DISCUSSION...
Increased POPs further to the East of our CWA through this morning to
be more representative of current radar trends. Lastest CAMs
guidance from the HRRR decreases the current rain across southeast
Oklahoma toward 18Z and through the afternoon hours, so decreased
rain chances there.

&&

.PREV DISCUSSION... /issued 618 AM CDT Sun Oct 7 2018/

AVIATION...
IFR to MVFR ceilings will prevail throughout the TAF period.
Showers will be widespread with embedded thunderstorms. Winds will
shift back to the south as the front lifts north.

Day

PREV DISCUSSION... /issued 347 AM CDT Sun Oct 7 2018/

DISCUSSION...
Main concerns continue to be with heavy rainfall potential and to
a lesser degree, some isolated severe potential next couple of
days.

An area of heavy rainfall has already occurred across south
central Oklahoma overnight. This area should see a reprieve from
the heavier rainfall after this morning until possibly late
Tuesday. So for now will leave out of flood watch and continue to
monitor this area.

Focus for heavy rainfall will shift back west across western
Oklahoma and western north Texas later today and Monday as large
trough develops to our west. Trough opens up and shifts east and
northeast as we go through the day Tuesday. At that time expect to
see area of heavy rainfall shift east across the area.

Then expect a short period of drier weather before yet another
trough moves through the central part of the country, bringing
rain chances back to the area. Models have varying solutions as we
go into late this upcoming week into following weekend. Therefore
will not go too high with precip chances in any one period
beginning Thursday night, but maintain chance pops through much of
the remainder of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  69  77  67 /  80  70  50  70
Hobart OK         72  68  74  65 /  80  80  80  90
Wichita Falls TX  79  70  79  68 /  80  70  70  80
Gage OK           63  60  72  58 /  80  80  80  80
Ponca City OK     74  69  79  67 /  80  80  50  80
Durant OK         83  70  82  70 /  80  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>089.

&&

25/68
Hazardous weather outlook, Oct 7, 3:20 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-080930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue across Oklahoma
and western north Texas today and tonight. A few strong to severe
storms will be possible by late this afternoon as daytime heating
results in modest instability. The chance for a few severe storms
will continue this evening as a developing low level jet creates a
more favorable wind field. Damaging wind gusts and marginally
severe hail will be the main impacts. Heavy rainfall will also be
a concern.

.Heavy rain...
Heavy rainfall is likely today and tonight, which may lead to
flooding, especially of low lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of the week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.

Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms may cause localized flooding.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which may lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains
will likely also create elevated levels on mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 7, 6:56 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
756 AM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     FLASH FLOOD      1 NNW BURKBURNETT       34.10N 98.57W
10/07/2018                   WICHITA            TX   TRAINED SPOTTER

            MULTIPLE INTERSECTIONS WITH WATER FLOWING
            OVER THEM. AT LEAST ONE HIGH WATER RESCUE
            ONGOING.

&&

PW

The radar

The Norman radar (KTLX), 135 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 tornado, 1 flood, 1 hail. Local standard time, as filed.

Flash Flood, Johnston

When
October 7, 10:05 AM CST to 1:05 PM CST
Where
Johnston County, 2.94 mi WNW of Milburn to 2.99 mi WNW of Milburn
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.250, -96.600

Home in low-lying area with 6-8 inches of water inside.

Flood, Johnston

When
October 7, 11:00 AM CST to 2:00 PM CST
Where
Johnston County, Tishomingo to 0.67 mi NNE of Tishomingo
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.230, -96.680

Two young men, ages 17 and 18, went into Pennington Creek during Sunday (10/07/2018) afternoon. The young men were reported missing. A search and rescue team was organized and the bodies were found a few days later. The EM noted the creek was about six feet over its banks on Sunday.

Tornado, Kiowa

When
October 7, 3:22 PM CST
Where
Kiowa County, 4 mi SW of Snyder
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.619, -99.000

Storm chasers observed a weak tornado, likely a landspout, about 4 miles southwest of Hobart. No damage is known to have occurred.

Flash Flood, Jackson

When
October 7, 3:45 PM CST to 6:45 PM CST
Where
Jackson County, 1.44 mi NW of Altus to 1.63 mi NE of Altus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.652, -99.351

There was major street flooding in the city of Altus.

Tornado, Kiowa

When
October 7, 4:10 PM CST
Where
Kiowa County, 12 mi ENE of Cooperton
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.904, -98.662

Storm chasers observed a brief tornado approximately 3 miles northeast of Saddle Mountain, or about 12 miles east-northeast of Cooperton. No damage was reported.

Tornado, Murray

When
October 7, 4:38 PM CST to 4:39 PM CST
Where
Murray County, 2.62 mi W of Davis to 2.33 mi WNW of Davis
Rating
EF0
Path length
0.65 mi
Path width
20 yd
Continued into
Garvin, Ok (OUN)
Reported by
Storm Chaser
Coordinates
34.501, -97.166

Numerous storm chasers and storm spotters observed a relatively weak tornado that formed just east of Interstate 35 west of Davis. The tornado moved northeast crossing State Highway 7 into Garvin County near NS328 Road. Other than some tree limb damage, no other damage was reported.

Tornado, Garvin

When
October 7, 4:39 PM CST
Where
Garvin County, 9.19 mi S of Wynnewood
Rating
EF0
Path length
0.35 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.507, -97.160

A tornado was observed touching down in Murray County west of Davis, then moving northeast crossing into Garvin County near NS328 Road. The tornado moved northeast for less than one-half mile before dissipating. No damage was observed except for a few tree limbs.

Hail, Caddo

When
October 7, 4:40 PM CST
Where
Caddo County, Carnegie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.600

Flash Flood, Jackson

When
October 7, 5:00 PM CST to 8:00 PM CST
Where
Jackson County, 2.48 mi S of Blair to 2.51 mi ESE of Martha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.744, -99.330

Nine inches of water flowing over Hwy 283. 5.6 inches of rainfall measured in 3.5 hours.

Flash Flood, Kiowa

When
October 7, 5:22 PM CST to 8:22 PM CST
Where
Kiowa County, 3.72 mi N of Mountain Park to 1.72 mi N of Mountain Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.753, -98.940

Flood waters flowing over Highway 183.

Flash Flood, Kiowa

When
October 7, 5:22 PM CST to 8:22 PM CST
Where
Kiowa County, 1.49 mi SSW of Cooperton to 3.15 mi WSW of Cooperton
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.850, -98.880

Flood waters flowing over Highway 19.

Flash Flood, Caddo

When
October 7, 6:00 PM CST to 9:00 PM CST
Where
Caddo County, Carnegie to 0.38 mi WSW of Carnegie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.100, -98.600

Flash flooding of up to 3 feet on residential streets.

Flash Flood, Kiowa

When
October 7, 7:00 PM CST to 10:00 PM CST
Where
Kiowa County, 0.69 mi N of Roosevelt to 0.3 mi NW of Roosevelt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.860, -99.020

Flooding 1 to 2 feet deep was reported.

Flash Flood, Greer

When
October 7, 7:04 PM CST to 10:04 PM CST
Where
Greer County, Mangum to 0.75 mi W of Mangum
Cause
Heavy Rain
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
34.880, -99.500

Flood waters have resulted in closure of several streets and flooding into homes.

Flash Flood, Washita

When
October 7, 9:02 PM CST to October 8, 12:02 AM CST
Where
Washita County, 0.89 mi NE of Cordell to 0.73 mi NNW of Cordell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.300, -98.980

A police car was flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Johnston2018-10-0717MaleIn WaterDirect
Flood, Johnston2018-10-0718MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790154, 790600, 790175, 790156, 790176, 790177, 790178, 790157, 790289, 790290, 790291, 790292, 790293, 790294, 790295.